Other Scholarly Content

 

Serotonin Toxicity Public Deposited

Downloadable Content

Download PDF
https://ir.library.oregonstate.edu/concern/defaults/ms35tg90d

Descriptions

Attribute NameValues
Creator
Abstract
  • “With the increasing use of antidepressant medications in both humans and animals, it is not surprising that both the intentional and accidental ingestions of these medications is also on the rise.”1 Between 1998 and 2000, over 1,075 phone calls were made to the American Society for the Prevention of Cruelty to Animals (ASPCA) Poison Control Center concerning human anti-depressant medication ingestion by dogs.7 In 2017, the Journal of the American Medical Association reported that 1 in 6 American adults are taking psychiatric medication, and therefore, the ASPCA Poison Control Center stipulates that prescription psychiatric medications are a common type of pet toxicant in households. Serotonin toxicity, or “serotonin syndrome” is defined as a condition that manifests due to excess serotonergic agonism in the 5-HT receptors in both the central nervous system and periphery. This surplus of agonism can lead to autonomic imbalances that may become fatal. Serotonergic substances, also known as substances that increase the levels of serotonin in the body, that are reported to be associated with this syndrome include: human anti-depressant medications, human holistic supplements, behavior-altering veterinary medications, and recreational drugs.
Resource Type
Date Issued
Degree Name
Degree Field
Advisor
Academic Affiliation
Rights Statement
Publisher
Peer Reviewed
Language

Relationships

Parents:

This work has no parents.

Items